Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 215, NWS Bismarck, ND

July 30, 2011Bottineau County, McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2011, 12:03 AM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 12:03 AM CDT (05:03 UTC)
Expired
Jul 30, 2011, 12:30 AM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bottineau County, ND, McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS53 KBIS 300503
SVRBIS
NDC009-049-300530-
/O.NEW.KBIS.SV.W.0215.110730T0503Z-110730T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1203 AM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTH CENTRAL MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KRAMER...OR 19 MILES SOUTHWEST OF BOTTINEAU...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOTTINEAU...KRAMER...GARDENA...CARBURY...OMEMEE AND WILLOW CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4898 10048 4874 10031 4856 10018 4854 10086
      4871 10094
TIME...MOT...LOC 0503Z 253DEG 37KT 4866 10074
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO/HUBER
2 follow-up statements
841 
WWUS53 KBIS 300515
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 AM CDT SAT JUL 30 2011

NDC009-049-300530-
/O.CON.KBIS.SV.W.0215.000000T0000Z-110730T0530Z/
BOTTINEAU ND-MCHENRY ND-
1215 AM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MCHENRY AND EASTERN BOTTINEAU COUNTIES UNTIL 1230 AM CDT...

AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KRAMER...OR 13 MILES SOUTHWEST OF BOTTINEAU...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BOTTINEAU...GARDENA...CARBURY...OMEMEE AND WILLOW CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4855 10077 4873 10086 4898 10048 4874 10031
      4856 10018
TIME...MOT...LOC 0515Z 253DEG 37KT 4870 10058
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO/HUBER
640 
WWUS53 KBIS 300521
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 AM CDT SAT JUL 30 2011

NDC009-049-300531-
/O.EXP.KBIS.SV.W.0215.000000T0000Z-110730T0530Z/
BOTTINEAU ND-MCHENRY ND-
1221 AM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCHENRY AND
EASTERN BOTTINEAU COUNTIES WILL EXPIRE AT 1230 AM CDT/1130 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 4855 10077 4873 10086 4898 10048 4874 10031
      4856 10018
TIME...MOT...LOC 0521Z 253DEG 37KT 4872 10049

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:10 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 29, 10:10 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT FRI JUL 29 2011

.UPDATE...
UPDATE FOR NEAR TERM POP/WEATHER TRENDS.

&&

.DISCUSSION...
SCATTERED STORMS CONTINUING NORTHWEST AND SOUTH CENTRAL LATE THIS
EVENING...WITH MAIN THREAT OF LARGE HAIL...AND SECONDARILY STRONG
STRAIGHT LINE WINDS. SO FAR...STORM MOTIONS HAVE BEEN FAST ENOUGH
TO PRECLUDE ANY EXTREME RAIN.

&&

.AVIATION...
CONVECTION HAS INCREASED IN COVERAGE DURING THE LATE EVENING
HOURS...AND WILL LIKELY NECESSITATE MORE PROMINENT MENTION OF TSRA
AT KBIS/KMOT/KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WEST UNTIL 05Z.

&&

UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 2:37 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI JUL 29 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE
ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR
THE SOUTH CENTRAL.

CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF
WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER
EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR
THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR
SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY
SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE
SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST
THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT
1-800-247-0212.

HEINERT

In the hours before

Special weather statement, Jul 29, 8:46 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT FRI JUL 29 2011

NDZ042-044-045-300245-
ADAMS-GRANT-SIOUX-
746 PM MDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN GRANT COUNTY...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  HEIL...               LEITH...              CARSON...
  ST. GERTRUDE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jul 29, 10:24 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT FRI JUL 29 2011

NDZ010-011-017-018-300430-
DUNN-MCKENZIE-MOUNTRAIL-WARD-
1024 PM CDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 1019 PM CDT/919 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL
MOUNTRAIL COUNTY TO NORTHEASTERN MCKENZIE COUNTY TO CENTRAL MCKENZIE
COUNTY...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  STANLEY BY 1030 PM CDT...
  PALERMO AND 4 BEARS LODGE BY 940 PM MDT...
  JOHNSONS CORNER AND NEW TOWN BY 1045 PM CDT...
  BLAISDELL BY 1055 PM CDT...
  VAN HOOK PARK BY 1100 PM CDT...
  PARSHALL BAY RECREATION AREA BY 1110 PM CDT...
  MANDAREE BY 1015 PM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SIMOSKO
Special weather statement, Jul 29, 10:36 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 PM CDT FRI JUL 29 2011

NDZ034-035-300430-
BURLEIGH-MORTON-
1036 PM CDT FRI JUL 29 2011

...SPECIAL WEATHER STATEMENT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF BISMARCK...NEAR SAINT
ANTHONY...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MANDAN BY AROUND 1115 PM CDT...
  BISMARCK BY 1125 PM CDT...
  LINCOLN AROUND 1130 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

OTHER STRONG STORMS EXTENDED FROM SOUTH OF CROWN BUTTE LAKE TO SAINT
ANTHONY TO NORTH OF BREIEN AND SOLEN IN SOUTHEASTERN MORTON COUNTY.

TOWNS ALONG THE MISSOURI RIVER CAN EXPECT SHOWERS AND THUNDERSTORMS
THROUGH MIDNIGHT CDT.

VINING
Special weather statement, Jul 29, 10:54 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 PM CDT FRI JUL 29 2011

NDZ036-046-047-050-300445-
EMMONS-KIDDER-LOGAN-MCINTOSH-
1054 PM CDT FRI JUL 29 2011

...THUNDERSTORMS OVER SOUTH CENTRAL NORTH DAKOTA...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL AND SOUTHERN EMMONS
COUNTY...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE
STORMS.

* THE THUNDERSTORM WILL AFFECT
HAZELTON...TEMVIK...LINTON...STRASBURG...HAGUE...KINTYRE...NAPOLEON
AND WISHEK TO VENTURIA THROUGH MIDNIGHT CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

VINING
Local storm report, Jul 29, 11:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             20 NE BEACH             47.12N 103.70W
07/29/2011  E1.50 INCH       GOLDEN VALLEY      ND   MESONET

            ESTIMATED WIND GUSTS OF 60 TO 70 MPH.

&&

SWICHE
Local storm report, Jul 29, 11:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1147 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             5 E BISMARCK            46.81N 100.68W
07/29/2011  E1.00 INCH       BURLEIGH           ND   PUBLIC

            ESTIMATED 50 TO 60 MPH WIND.

1040 PM     TSTM WND GST     STANLEY                 48.32N 102.39W
07/29/2011  E70 MPH          MOUNTRAIL          ND   EMERGENCY MNGR

            65 TO 70 MPH WIND DESTROYED BASEBALL DUGOUT AND SNAPPED
            10 INCH DIAMETER TREE.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:30 PM CDTSevere Thunderstorm WarningBISBowman, Slope60 min
Jul 29, 8:39 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Jul 29, 9:25 PM CDTSevere Thunderstorm WarningBISGrant, Morton65 min
Jul 29, 9:58 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie62 min
Jul 29, 10:26 PM CDTSevere Thunderstorm WarningBISMorton, Oliver45 min
Jul 29, 10:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Ward64 min
Jul 29, 10:47 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 29, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver54 min
Jul 29, 11:33 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder57 min
Jul 29, 11:43 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark29 min
Jul 30, 12:09 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells51 min
Jul 30, 12:16 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman44 min
Jul 30, 12:27 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells31 min
Jul 30, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells67 min
Jul 30, 2:34 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jul 30, 2:48 AM CDTAreal Flood AdvisoryBISBurleigh, Morton, Oliver3 hr
Jul 30, 3:08 AM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Jul 30, 3:24 AM CDTSevere Thunderstorm WarningBISBurleigh66 min
Jul 30, 4:05 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Stutsman55 min
Jul 30, 4:42 AM CDTFlash Flood WarningBISEmmons, Logan6 hr
Jul 30, 4:45 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan60 min
Jul 30, 5:32 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jul 30, 9:19 AM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.